Kansas, 2023Flash Flood and Damaging Winds in Kansas, July 14, 2023
July 14, 2023 · NWS EAX · 13 events in 3 counties and zones
During the afternoon of July 14, 2023 a strong storm formed in northeast Kansas and eventually transformed into a strong squall line that impacted far eastern Kansas and western Missouri. This storm left a swath of wind damage mainly through the heart of the Kansas City metro area in the form of widespread tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of July 14, 2023 a strong storm formed in northeast Kansas and eventually transformed into a strong squall line that impacted far eastern Kansas and western Missouri. This storm left a swath of wind damage mainly through the heart of the Kansas City metro area in the form of widespread tree damage. Several structures were impacted by falling trees as the storm moved through the city, and into central Missouri. The highest reported wind gust came from western Johnson County where a personal weather station recorded 89 mph wind just west of Lenexa. Numerous wind reports, both estimated and measured were over 70 mph. At one point nearly 200,000 people across the Kansas City metro lost power. As of the next day, roughly 60,000 Kansas Citians were still without power.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 14, 1:23 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 14, 1:23 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
223 PM CDT Fri Jul 14 2023
.Discussion...
Issued at 222 PM CDT FRI JUL 14 2023
Key messages:
- Severe storms expected this afternoon/evening along and south of
Highway 36
- A few strong storms possible Sunday along and north of I-70
Discussion:
This afternoon a surface front is evident on satellite imagery
extending from near Manhattan to just north of MCI to Randolph
County. This front is continuing to lift slowly north and will be
the focus for thunderstorms this afternoon. A supercell near
Manhattan will continue to ride eastward along the front. This storm
is moving into an area of extreme instability with a corridor of
4000J/Kg of MUCAPE that exists right through the KC Metro and along
that front. Damaging winds will be the main threat with these storms
will be for damaging winds in excess of 70 mph. There is also a
chance for quarter-sized hail, and a isolated tornado along the line
cannot be ruled out. A second round of storms further to the west of
that initial supercell, will also continue to push east as a line of
storms with another round of damaging winds possible. These storms
will also be capable of heavy downpours with PWAT values around 2".
The storms should be progressive enough to preclude any flooding
threat however, if two rounds of heavy storms move over the same
location there is the potential for minor flooding to occur. Storms
will continue to spread south and east as we go through the evening
and night time hours exiting the area by sunrise tomorrow.
Saturday a surface ridge of high pressure will build into the area
making for a pleasant day with seasonable highs in the upper 80s to
lower 90s. As we move into the latter half of the weekend the
overall upper level pattern becomes more amplified with upper level
ridging building over the western CONUS and troughing from the Great
Lakes into the Ohio River Valley. That will leave the local area
under northwest flow aloft on the lee side of the western ridge.
Several shortwaves from Sunday through Tuesday could bring several
round of showers and thunderstorms to the area. The round on Sunday
afternoon or evening may have some stronger storms capable of strong
wind gusts and small hail with MUCAPE values between 2000-2500J/Kg
and effective shear around 40kts.
As we get into late Tuesday into Wednesday the local area comes
under the influence of the western upper level ridge and temperatures
will rise into the mid to upper 90s south of the Missouri river with
heat index values in the 102 to 107 range. However, Thursday another
trough is expected to move from the northern Plains into the Great
Lakes region shunting the upper level ridge back to the southwest an
allow the chance for another round of showers and thunderstorms.
Temperatures will fall back into the mid 80s to mid 90s.
&&
.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1243 PM CDT FRI JUL 14 2023
The main concern for aviators will involve thunderstorms that have
developed over central Kansas expected to reach the TAF sites by
21Z-22Z. These storms are expected to produce mod rain which will
reduce vis to 1-3SM. Storms are expected thru 01Z-02Z aft which a
pd of lgt shra will be possible thru 03Z-04Z with no vis/cig
restrictions. Byd 03Z-04Z expect bkn mid-lvl clouds becmg sct.
Winds will be out of the south btn 5-10kts the beginning the TAF
period but will shift to the north at 10-15kts as storms move
thru the TAF sites. There is the potential for gusty winds at the
TAF sites if a stronger storm impacts a terminal as such future
amendment may be need to include that potential impact. Aft
03Z-04Z winds will be generally lgt out of the W to NW.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...73
Aviation...73
Hazardous weather outlook, Jul 14, 2:31 AM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
331 AM CDT Fri Jul 14 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-150845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
331 AM CDT Fri Jul 14 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Thunderstorms are expected this afternoon and evening, a few may
become strong to severe with locally damaging wind gusts.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorm chances continue Sunday evening into portions of next
week. Heat and humidity also increase Tuesday and Wednesday, with
heat indicies approaching 105 in some areas.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 14, 1:08 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Fri Jul 14 2023
KSZ025-142000-
Atchison KS-
208 PM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southwestern Atchison
County through 300 PM CDT...
At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Circleville to Hoyt to near Keene. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Atchison, Effingham, Lancaster, Muscotah, Farmington, Cummings and
Arrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern Kansas.
&&
LAT...LON 3956 9557 3960 9556 3958 9519 3942 9515
3942 9557
TIME...MOT...LOC 1908Z 291DEG 34KT 3952 9583 3925 9573 3899 9600
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LeightonSpecial weather statement, Jul 14, 2:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
313 PM CDT Fri Jul 14 2023
MOZ021-028-029-142100-
Platte MO-Clinton MO-Clay MO-
313 PM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of southwestern
Clinton, northern Clay and northeastern Platte Counties through 400
PM CDT...
At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimble, or near Smithville, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Kearney, Platte City, Plattsburg, Trimble, Edgerton,
Camden Point, Ferrelview, Tracy, Mosby, Ridgely and Hoover.
This includes the following highways...
Interstate 35 in Missouri between mile markers 22 and 29.
Interstate 29 between mile markers 13 and 26.
Interstate 435 between mile markers 28 and 38, and between mile
markers 40 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern and west central Missouri.
&&
LAT...LON 3954 9466 3953 9460 3957 9460 3964 9447
3932 9429 3930 9479 3946 9480
TIME...MOT...LOC 2013Z 232DEG 5KT 3944 9462
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LeightonThunderstorm Wind, Leavenworth
- When
- July 14, 2:15 PM CST to 2:17 PM CST
- Where
- Leavenworth County, 2.62 mi W of Jarbalo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -95.119
Estimated 60 mph winds just west of Jarbalo.
Thunderstorm Wind, Johnson
- When
- July 14, 2:17 PM CST to 2:19 PM CST
- Where
- Johnson County, 1.61 mi NNW of Clearview Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.953, -95.028
Estimated 60 mph winds just west of De Soto.
Thunderstorm Wind, Leavenworth
- When
- July 14, 2:25 PM CST to 2:27 PM CST
- Where
- Leavenworth County, 1 mi SSW of Tonganoxie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.106, -95.087
Trees downed in Tonganoxie.
Thunderstorm Wind, Johnson
- When
- July 14, 2:30 PM CST to 2:33 PM CST
- Where
- Johnson County, 1.57 mi S of Monticello
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.977, -94.876
Peak wind gust of 89 mph was recorded on a personal weather station just west of the intersection of Highway 7 and 83rd Street.
Thunderstorm Wind, Johnson
- When
- July 14, 2:39 PM CST to 2:41 PM CST
- Where
- Johnson County, 1.14 mi SSE of Holliday
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.016, -94.790
Estimated 70 mph wind gusts near Interstate 35 and Shawnee Mission Parkway.
Thunderstorm Wind, Johnson
- When
- July 14, 2:45 PM CST to 2:48 PM CST
- Where
- Johnson County, Shawnee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -94.720
Trees and power lines downed across Shawnee. Power is out.
Thunderstorm Wind, Wyandotte
- When
- July 14, 2:53 PM CST to 2:55 PM CST
- Where
- Wyandotte County, 2.86 mi SSE of Wolcott
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -94.808
Personal weather station measured a 70 mph wind gust near the Legends of Kansas City, Kansas.
Thunderstorm Wind, Johnson
- When
- July 14, 2:55 PM CST to 2:58 PM CST
- Where
- Johnson County, 0.53 mi N of Lenexa
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.978, -94.730
Large tree limbs and trees downed across Lenexa. Power is out.
Thunderstorm Wind, Johnson
- When
- July 14, 3:01 PM CST to 3:04 PM CST
- Where
- Johnson County, 0.4 mi WSW of Mission Hills
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.019, -94.637
Large tree limbs across Fairway. Power is out.
Thunderstorm Wind, Johnson
- When
- July 14, 3:02 PM CST to 3:05 PM CST
- Where
- Johnson County, 1.98 mi N of Leawood
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.979, -94.618
Estimated 75 to 80 mph winds through Leawood. Tree limbs down all across town.
Thunderstorm Wind, Wyandotte
- When
- July 14, 3:05 PM CST to 3:08 PM CST
- Where
- Wyandotte County, 2.04 mi E of Kansas City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.116, -94.632
Estimated wind gusts up to 60 mph in Kansas City, Kansas.
Flash Flood, Johnson
- When
- July 14, 3:09 PM CST to 4:40 PM CST
- Where
- Johnson County, 1.33 mi WSW of Roeland Park to 1.41 mi WSW of Roeland Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.995, -94.724
Minor road flooding across western Overland Park.
Thunderstorm Wind, Johnson
- When
- July 14, 3:14 PM CST to 3:17 PM CST
- Where
- Johnson County, Stilwell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.770, -94.650
Large tree downed on a house, causing significant roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125196, 1125197, 1125200, 1129428, 1125202, 1125235, 1129376, 1125230, 1129373, 1125258, 1129374, 1129554, 1129375.